Pharmaceutical

Woman suffers Stevens Johnson Syndrome, burning ‘from inside out’ after taking a friend’s medication

pills 435x290 Woman suffers Stevens Johnson Syndrome, burning from inside out after taking a friends medicationA young mother is fighting for her life after taking a friend’s prescription antibiotic and suffering an allergic reaction that doctors say is causing her to burn from the inside out.

Yassmeen Castanada took the antibiotic on Thanksgiving to help ward off a sickness she felt coming on. But shortly afterward her eyes, nose and throat began to burn. She was rushed to the emergency room where her condition progressed. Within days, blisters covered her body and her skin began to peel off in sheets, causing excruciating pain and exposing her to life-threatening infection. The diagnosis – Stevens Johnson Syndrome (SJS), a rare but serious reaction to common medication.

It’s difficult to pin down which drugs can cause SJS and who is susceptible. SJS is most often linked to antibiotics and painkillers, including over-the-counter ibuprofen. The disease can progress to a condition known as toxic epidermal necrolysis, or TEN.

Patients with SJS and TEN often have to be sedated. While patients are not actually burned, their skin barrier is compromised in much the same way, thus many are treated in burn units, including Castanada. More than 70 percent of her body was affected.

Castanada has undergone numerous surgeries in the past three weeks and isn’t expected to be released from the hospital for at least several more weeks, which means she will miss her baby’s first Christmas.

Last year, consumer health care giant Johnson & Johnson was ordered to pay $63 million to a girl who developed SJS after being treated with the company’s pediatric ibuprofen, Children’s Motrin. The girl, who was 7 at the time she became ill, suffers from lasting effects including blindness, brain damage and a badly scarred respiratory system that left her with only 20 percent lung capacity.

Sources:
ABC News
Righting Injustice